Colorado, 2017

Hail in Colorado, May 7, 2017

May 7, 2017 · NWS GJT · 1 event in 1 county or zone

A severe thunderstorm moving right of the mean flow brought large hail to portions of Moffat County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A severe thunderstorm moving right of the mean flow brought large hail to portions of Moffat County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 7, 10:21 AM MST, 3 hours 9 minutes earlier.

Area forecast discussion, May 7, 10:21 AM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1121 AM MDT Sun May 7 2017

.SHORT TERM...(Today through Monday)
Issued at 238 AM MDT Sun May 7 2017

The strong closed low near San Diego will meander over southern CA
today and eventually move south to the northern Baja peninsula
tonight. A strong ridge will remain over the midwest. This
configuration places western CO and eastern UT beneath and area of
moderate divergence aloft within a moist southerly flow. The
uplift and precipitation production seen Saturday was enhanced by
a weak shortwave riding north across the area which will exit to
the north this morning. An area of subsidence behind this
shortwave will suppress convective development a bit this
afternoon, heating should overcome the convective inhibition and
enough instability and upper support remain for convective
redevelopment, especially over SW CO and SE UT, causing scattered
showers and a few thunderstorms this afternoon.

On Monday the old cold front wrapping around the low pressure
system, far from the low center, will rotate over SE UT and SW CO
Monday morning and afternoon, but makes little progress to the
east and north and as the upper low wobbles over southern AZ.

.LONG TERM...(Monday night through Sunday)
Issued at 345 PM MDT Sat May 6 2017

Monday night ought to remain cloudy but relatively dry as most of
the precipitation slides east of the area and the AZ storms dry
slot rest of the forecast area. On Tuesday the upper low center
will still reside over AZ, but the cold front will rotate north
and over the forecast area. This will bring the best day for
precipitation. Wednesday the low finally begins to fill and slide
north and east over CO and NM. By Thursday morning the upper low
center should be over SE CO and western Kansas, with plenty of
moisture and precipitation wrapping around the low and covering
much of western CO.

Thursday evening the moisture and precipitation will be pulling
out of the area with a ridge and drying conditions spreading over
eastern UT. Friday through Saturday, dry ridging should be in
place. As the ridge line passes east of the area, southwest flow
ahead of the next Pacific system along with drier air will spread
over the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1112 AM MDT Sun May 7 2017

Relatively moist southerly flow continues to move through the
area. The atmosphere will become unstable this afternoon
supporting showers and thunderstorms into the evening hours.
Expect gusty winds, hail and frequent lightning will accompany
these storms.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...CJC
LONG TERM....CJC
AVIATION...Larry
Hazardous weather outlook, May 7, 1:37 AM MST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
237 AM MDT Sun May 7 2017

COZ001>014-017>023-UTZ022>025-027>029-080845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
237 AM MDT Sun May 7 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Breezy with scattered to numerous showers and a few thunderstorms,
decreasing this evening, then increasing again late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday through Thursday: Breezy and slightly cooler with a chance
of afternoon and evening showers and a few thunderstorms.

Friday and Saturday: a slight chance of afternoon showers and
thunderstorms mainly near the Continent Divide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CJC

In the hours before

Special weather statement, May 7, 12:19 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
119 PM MDT SUN MAY 7 2017

COZ003-007>010-013-072000-
Central Colorado River Basin CO-Roan and Tavaputs Plateaus CO-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
Flattops CO-Gore and Elk Mountains/Central Mountain Valleys CO-
119 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD COUNTY
UNTIL 200 PM MDT...

At 118 PM MDT, Doppler radar was tracking a strong thunderstorm over
Silt, or 17 miles west of Glenwood Springs, moving north at 20 mph.

Half inch  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rifle, New Castle and Silt.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 89  and 107 .
 Colorado 13 between mile markers 1  and 8 .

LAT...LON 3940 10752 3941 10780 3979 10785 3982 10763
      3979 10741
TIME...MOT...LOC 1918Z 181DEG 18KT 3951 10765

Charnick
Special weather statement, May 7, 12:23 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
123 PM MDT SUN MAY 7 2017

COZ006-017-072015-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
123 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MESA COUNTY UNTIL
215 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Grand Junction, moving northwest at 25 mph.

Half inch  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Orchard Mesa and Redlands.

This includes the following highways...
 U.S. Highway 50 in Colorado between mile markers 32  and 36 .
 Colorado 141 between mile markers 140  and 150 .

LAT...LON 3882 10843 3878 10853 3900 10871 3907 10864
      3906 10852
TIME...MOT...LOC 1922Z 156DEG 24KT 3888 10853

Charnick
Special weather statement, May 7, 12:54 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
154 PM MDT SUN MAY 7 2017

COZ006-017-072045-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
154 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA COUNTY UNTIL
245 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Grand Junction, moving north at 30 mph.

Dime size  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grand Junction, Fruita, Redlands, Glade Park and Orchard Mesa.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 16  and 30 .
 U.S. Highway 50 in Colorado between mile markers 32  and 33 .

LAT...LON 3888 10858 3887 10868 3916 10884 3922 10870
      3918 10854
TIME...MOT...LOC 1954Z 170DEG 25KT 3894 10864

Charnick
Local storm report, May 7, 1:03 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
203 PM MDT SUN MAY 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             3 SSE REDLANDS          39.04N 108.63W
05/07/2017  E0.25 INCH       MESA               CO   TRAINED SPOTTER

            REPORTED AT LEAST PEA SIZE HAIL.

&&

LARRY
Local storm report, May 7, 1:04 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
204 PM MDT SUN MAY 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             1 ENE REDLANDS          39.09N 108.63W
05/07/2017  M0.50 INCH       MESA               CO   NWS EMPLOYEE

            SPOTTER REPORTED 0.50 INCH HAIL.

&&

LARRY
Special weather statement, May 7, 1:05 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
205 PM MDT SUN MAY 7 2017

COZ001-072030-
Lower Yampa River Basin CO-
205 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MOFFAT AND
NORTHWESTERN RIO BLANCO COUNTIES UNTIL 230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dinosaur, or 37 miles southeast of Vernal, moving northeast at 25
mph.

Dime size  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Massadona and Blue Mountain.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 6  and 26 .
 U.S. Highway 84 in Colorado  Colorado 64 between mile markers 3  and
13 .

LAT...LON 4009 10895 4016 10904 4042 10882 4036 10866
      4023 10858
TIME...MOT...LOC 2005Z 224DEG 21KT 4017 10892

Charnick

The radar

The Grand Junction radar (KGJX), 143 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Moffat

When
May 7, 1:30 PM MST to 1:35 PM MST
Where
Moffat County, 0.53 mi E of Blue Mtn
Measured
1 in hail
Reported by
Public
Coordinates
40.250, -108.840

A strong thunderstorm that traveled from southwest to northeast dropped hail up to the size of quarters along with pea-sized hail up to 1 inch in depth on U.S. Highway 40 near Blue Mountain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691254.